Posted by Lee T (18.104.22.168) on September 27, 2001 at 10:39:44:
From this morning's AZ Republic
Epilepsy drug may cause glaucoma
Sept. 27, 2001
WASHINGTON - Patients using the epilepsy drug Topamax should call their doctor if they experience blurred vision or eye pain because the drug occasionally causes a type of glaucoma, its maker warned physicians Wednesday.
Stopping the drug immediately seems to cure the side effect, but if left untreated, it can lead to serious problems, including permanent vision loss. The warning came in letters mailed to more than 500,000 physicians who prescribe Topamax to adults and children.
While glaucoma seldom affects the young, this drug-induced version has been linked to at least one 5-year-old child, said Dr. Russell Katz, neurologic drugs chief for the Food and Drug Administration.
The FDA also has reports of 22 adults who have suffered the side effect.
"There's no question the thing to do is to stop the drug. For the most part, that turns out to be enough," Katz said.
Symptoms typically occur within the first month of starting Topamax therapy, manufacturer Ortho-McNeil Pharmaceuticals wrote doctors Wednesday.
This syndrome, called "secondary angle closure glaucoma," appears to be a rare side effect, Katz said. Topamax has been sold for almost four years and Ortho-McNeil says 825,000 patients have used it. But just how often it occurs is difficult to say because doctors often fail to report drug side effects to the FDA.
Ortho-McNeil urged doctors to report any cases to the company or directly to the FDA by calling 1-800-FDA-1088
PFDANs to all
Post a Followup